Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 111, NWS Morristown, TN

April 28, 1997Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 28, 1997, 4:20 PM EDT for Monroe County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 1997, 4:20 PM EDT (20:20 UTC)
Expired
Apr 28, 1997, 4:45 PM EDT
In force
25 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Monroe County, TN

The radar

The Knoxville radar (KMRX), 111 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

064 
WUUS01 KMRX 282021 RRA
SVRMRX
TNC123-282045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
420 PM EDT MON APR 28 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...EASTERN MONROE COUNTY
 
AT 420 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM OVER SOUTHERN MONROE COUNTY 10 MILES SOUTHEAST OF
TELLICO PLAINS.  THE STORM IS MOVING NORTHEAST AT 30 MILES AN
HOUR AND WILL TRAVEL OVER CHEROKEE NATIONAL FOREST DURING THE
NEXT 30 MINUTES.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:15 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 28, 3:15 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
315 PM EDT MON APR 28 1997

MODELS IN GENERAL AGREEMENT THIS FCST PERIOD. MODERATELY STG 850 MB/
SFC CONVERGENCE...300 MB DIVERENGENCE...COOLING ALOFT...AND AVAILABLE
LO LVL MOISTURE WILL PRODUCE WIDE SPREAD SHOWER AND THUNDERSTORM
ACTIVITY ACROSS THE REGION THROUGH MIDNIGHT. SOME OF THE STORMS MAY
BE SEVERE REST OF THIS AFTERNOONA AND EVENING ACROSS THE SOUTHERN HALF
OF THE TENNESSEE VALLEY AND CHEROKEE AND CLAY COUNTIES.

CONVECTION WILL DIMINISH GREATLY BY MIDNIGHT WITH AREAS OF FOG AND
DRIZZLE ANTICIPATED FOR EARLY TUESDAY MORNING. UPPER SUPPORT MOVES
EAST OF THE AREA FOR TUESDAY...BUT GRIDDED DATA SHOWS STG LO LVL
CONVERGENCE OVER THE EASTERN TENNESSEE MOUNTAINS. EXPECT WIDELY SCT/
SCT CONVECTION TO DEVELOP OVER THESE AREAS TOMORROW AFTERNOON...BUT
DISSIPATE BY SUNSET TUESDAY. OTRW...AFTER SOME MORNING LO CLOUDS
AND FOG I EXPECT A PARTLY CLOUDY DAY AREA-WIDE TOMMORROW.

PARTLY CLOUDY SKIES AND PATCHY FOG ARE ANTICIPATED FOR TUESDAY NIGHT.
ANOTHER STG S/WV MOVES OUT OUT THE PLAINS STATES TOWARD THE OHIO VALLEY
FOR WEDNESDAY. MOST OF THE DYNAMICS REMAINS NORTH OF THE FORECAST AREA...
BUT LO LVL CONVERGENCE ALONG APPROACHING FRONT WILL LIKELY PRODUCE SCATTERED
CONVECTION OVER THE TENNESSEE VALLEY BY LATE IN THE AFTERNOON.

AS FOR TEMPS...GUIDANCE CLOSE AND REASONABLE.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:15 PM EDTSevere Thunderstorm WarningMRXHamilton45 min
Apr 28, 5:09 PM EDTSevere Thunderstorm WarningMRXBlount51 min
Apr 28, 5:59 PM EDTSevere Thunderstorm WarningMRXSevier46 min
Apr 28, 6:05 PM EDTSevere Thunderstorm WarningMRXGreene40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.